Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 2, NWS Marquette, MI

May 7, 2000Delta County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at May 7, 2000, 4:06 PM EDT for Delta County, Michigan. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 7, 2000, 4:06 PM EDT (20:06 UTC)
Expired
May 7, 2000, 4:40 PM EDT
In force
34 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Delta County, MI

The radar

The Marquette radar (KMQT), 97 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 4:18 PM EDTHail 0.75Ford River, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2000-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2000-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
211 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMQT 072022
SVRMQT
MIC041-072040-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
406 PM EDT SUN MAY 7 2000

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN AND EASTERN DELTA COUNTY IN SOUTH CENTRAL UPPER MICHIGAN

* UNTIL 440 PM EDT

* AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES EAST OF RAPID RIVER. ANOTHER
  SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF BARK RIVER.
  THE STORMS WERE MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  SAINT JACQUES AT 420 PM EDT
  FORD RIVER AT 425 PM

LARGE HAIL UP TO 1 INCH IN DIAM"ETER AND DAMAGING WINDS UP TO 60
MPH ARE LIKELY. IF YOU ARE IN THE WARNED AREA...SEEK SAFETY IN A
SMALL INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY
AWAY FROM WINDOWS.


ALTOE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 11:05 AM EDT, 5 hours 1 minute earlier.

Area forecast discussion, May 7, 11:05 AM EDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1105 AM EDT SUN MAY 7 2000

MAIN FCST CONCERN INCLUDE POTENTIAL FOR TSRA THIS AFTN AND TNGT AND
AFTN TEMPS.

A CDFNT STRETCHES WEST FM A SFC LOW SE OF JAMES BAY TO A WEAK LOW
OVR NE CO. THE DYNAMICS WITH THIS WAS PULLING APART WITH THE MOST
LIFT ENERGY NR THE LOWS. COND ARE DRIEST ALSO OVR FA. THUS AS XPCTD
TSRA HAVE BEEN FIRING OVR NE LAKE SUPERIOR AND OVR SD JUST N OF A
VORT MAX AND IN VCNTY OF MEAN 1000-500MB RH OF >90 PCT. MESO-ETA
INITIALIZING WELL WITH THE WV IMAGERY AND LDS OF STRONGEST TSRA
ACTIVITY. SFC DWPNTS ARE IN THE 60S S AND E OF FNT...AND REACHED
INTO WI. OVR FA DWPNT ARE ARND 60 OVR SRN AND ERN COUNTIES OF
UP...QUITE HI FOR THIS TIME OF YR. EVEN THOUGH THE MEAN 1000-500MB
RH IS STILL IN THE 70-75PCT RANGE...CAPE VALUES OVR FA ATTM AS PER
LATEST GOES INDEX ARE IN THE 700-900J/KG RANGE. JUST TO THE SW OVR
WI...CAPE HAVE ALREAD RISEN INTO THE 1100-1700J/KG RANGE. MESO-ETA
SEEMS TO BE HANDLING THIS WELL.

MESO-ETA IS INCREASING THE CAPE TO 1000-1200J/KG OVR CWA ADJACENT TO
LAKE MICHIGAN BY 18Z TDA...JUST OF THE N OF A WEAK SHRTWV XPCT TO
MOV ACRS NRN LAKE MICHIGAN THIS AFTN...AND ALONG THE CDFNT WHICH IS
XPCT TO STRETCH FM NE OF GRAND MARAIS MI TO IMT AT THAT TIME. THERE
WILL ALSO BE MODERATE MLVL Q-VEC CNVRGNC OVR THE SAME AREA. XPCT LAKE
BREEZE TO ALSO SET UP CONVERGENCE ZONE ACRS THE SAME AREA AND THERE
SHOULD AN ABUNDANCE OF SFC HEATING TOO. COND QUIE FAVORABLE FOR TSRA
DVLPMNT OVR CNTRL UP...MAINLY S AND E OF A IMT-MUNISING LINE.

OVRNGT THE LOW OVR CNTRL PLAINS WILL MOV INTO SRN MN BY 06Z...
DRAGGING THE W END OF THE CDFNT N AS A WRMFNT OVR THE FA. AS IT DOES
AN ASSOC VORT MAX WILL SLIDE OVR FA TNGT...TRIGGERING ANOTHER ROUND
OF TSRA ACRS ALL OF FA.

.MQT...NONE.

DLG

THE NATIONAL WEATHER SERVICE IN MICHIGAN IS CONDUCTING A SURVEY TO
LEARN MORE ABOUT HOW THE AREA FORECAST DISCUSSION (AFD) IS UTILIZED.
PLEASE COMPLETE THIS SHORT SURVEY AT

WWW.CRH.NOAA.GOV/MQT/FORECASTS/AFD_SURVEY.HTM     (USE LOWER CASE)

YOUR COMMENTS AND OPINIONS WILL HELP US PROVIDE A BETTER PRODUCT FOR
YOU. IF YOU HAVE QUESTIONS OR DO NOT HAVE INTERNET ACCESS PLEASE
CONTACT ED FENELON AT (906) 475-5782 EXT 766 FOR A PAPER COPY OF THE
SURVEY. THANK YOU FOR YOUR PARTICIPATION!

In the hours before

Special weather statement, May 7, 12:05 PM EDT, 4 hours 1 minute before
MIZ001>007-009>014-081200-

SEVERE WEATHER POTENTIAL STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1205 PM EDT SUN MAY 7 2000

...SCATTERED THUNDERSTORMS THIS AFTERNOON...THEN POSSIBLE SEVERE
THUNDERSTORMS LATE TONIGHT OVER WEST AND CENTRAL UPPER MICHIGAN...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHERN AND
EASTERN UPPER MICHIGAN THIS AFTERNOON AS A WEAK COLD FRONT MOVES
ACROSS THE AREA. UNSTABLE AIR WILL TRIGGER SCATTERED SHOWERS AND
THUNDERSTORMS OVER AN AREA SOUTH AND EAST OF IRON MOUNTAIN TO
MUNISING LINE. THE STORMS SHOULD DEVELOP BY 2 PM IN THE MENOMINEE
AND ESCANABA AREAS AND SPREAD EAST THROUGHOUT THE AFTERNOON. THESE
STORMS WILL WEAKEN AND DISSIPATE OVERNIGHT.

THERE IS A SLIGHT RISK THAT SOME SEVERE THUNDERSTORMS WILL DEVELOP
LATE TONIGHT IN CENTRAL AND NORTHERN WISCONSIN AND MOVE ACROSS INTO
THE COUNTIES ADJACENT TO WISCONSIN BORDER...THEN PROCEED ACROSS
WESTERN UP EARLY MONDAY. AS ANOTHER LOW PRESSURE CENTER MOVES
NORTHEAST IN WESTERN WISCONSIN LATE TONIGHT...IT WILL DRAG THE FRONT
NORTH AGAIN. INSTABILITY AND ABUNDANT MOISTURE ASSOCIATED WITH THE
THE FRONT WILL LIKELY TRIGGER THUNDERSTORMS OVER WESTERN UPPER
MICHIGAN LATE TONIGHT. THE STORMS ARE EXPECTED TO SPREAD EAST TO US 141
BY 8AM EDT AND A FEW POSSIBLY WILL BECOME SEVERE.

SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY AFTER 6 AM EDT MONDAY
MORNING. INDIVIDUAL THUNDERSTORMS WILL MOVE EAST AT 30 MPH. THE MAIN
THREAT LATE TONIGHT FROM THE STORMS OVER WESTERN UP WILL BE WIND
GUSTS TO 60 MPH...DEADLY LIGHTNING AND BRIEF HEAVY DOWNPOURS.
CONTINUE TO MONITOR NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER
UPDATES.

DLG
Special weather statement, May 7, 12:05 PM EDT, 4 hours 1 minute before
MIZ001>007-009>014-081200-

SEVERE WEATHER POTENTIAL STATEMENT...CORRECTION FOR TYPE
NATIONAL WEATHER SERVICE MARQUETTE MI
1205 PM EDT SUN MAY 7 2000

...SCATTERED THUNDERSTORMS THIS AFTERNOON...THEN POSSIBLE SEVERE
THUNDERSTORMS LATE TONIGHT OVER WEST AND CENTRAL UPPER MICHIGAN...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHERN AND
EASTERN UPPER MICHIGAN THIS AFTERNOON AS A WEAK COLD FRONT MOVES
ACROSS THE AREA. UNSTABLE AIR WILL TRIGGER SCATTERED SHOWERS AND
THUNDERSTORMS OVER AN AREA SOUTH AND EAST OF IRON MOUNTAIN TO
MUNISING LINE. THE STORMS SHOULD DEVELOP BY 2 PM IN THE MENOMINEE
AND ESCANABA AREAS AND SPREAD EAST THROUGHOUT THE AFTERNOON. THESE
STORMS WILL WEAKEN AND DISSIPATE OVERNIGHT.

THERE IS A SLIGHT RISK THAT SOME SEVERE THUNDERSTORMS WILL DEVELOP
LATE TONIGHT IN CENTRAL AND NORTHERN WISCONSIN AND MOVE ACROSS INTO
THE COUNTIES ADJACENT TO WISCONSIN BORDER...THEN PROCEED ACROSS
WESTERN UP EARLY MONDAY. AS ANOTHER LOW PRESSURE CENTER MOVES
NORTHEAST IN WESTERN WISCONSIN LATE TONIGHT...IT WILL DRAG THE FRONT
NORTH AGAIN. INSTABILITY AND ABUNDANT MOISTURE ASSOCIATED WITH THE
FRONT WILL LIKELY TRIGGER THUNDERSTORMS OVER WESTERN UPPER MICHIGAN
LATE TONIGHT. THE STORMS ARE EXPECTED TO SPREAD EAST TO US 141 BY
8AM EDT AND A FEW POSSIBLY WILL BECOME SEVERE.

SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY AFTER 6 AM EDT MONDAY
MORNING. INDIVIDUAL THUNDERSTORMS WILL MOVE EAST AT 30 MPH. THE MAIN
THREAT LATE TONIGHT FROM THE STORMS OVER WESTERN UP WILL BE WIND
GUSTS TO 60 MPH...DEADLY LIGHTNING AND BRIEF HEAVY DOWNPOURS.
CONTINUE TO MONITOR NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER
UPDATES.

DLG

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 5:33 PM EDTSevere Thunderstorm WarningMQTDelta57 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.